Wyoming, 2022

High Wind in Wyoming, January 8, 2022

January 8, 2022 · NWS CYS · 3 events in 3 counties and zones

Another round of strong winds occurred on 8 January 2022 for the wind prone areas and east Platte County in southeast Wyoming.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Another round of strong winds occurred on 8 January 2022 for the wind prone areas and east Platte County in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 7, 10:25 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 7, 10:25 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 PM MST Fri Jan 7 2022

.UPDATE...
Issued at 526 PM MST Fri Jan 7 2022

Began taking down some of the lower elevation wind warnings.
Taking a look at obs trends...we have not hit in a while...so
decided to cancel early. Did add a Winter Weather Advisory for the
Sierra Madre Range as we have advisory level snow from 11 PM
through 11 AM Saturday. Updates sent.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 131 PM MST Fri Jan 7 2022

High winds remain the primary concern in the short term. High Wind
Warnings are already in place through Friday night and for Saturday,
per the midnight crew. Minimal changes were made as they still look
on track at this time. Winds west of the Laramie Range will begin to
drop off tonight. Central Carbon County, Shirley Mountains/Shirley
Basin area, Converse County and the Laramie Valley will see winds
start to ease this evening as flow aloft starts to weaken. ARL will
see winds begin to weaken later in the night and eventually drop off
early Saturday morning. 850 MB CAG-CPR height gradients stay strong
through the overnight hours tonight, but start to ease early
Saturday morning, helping to weaken the wind. The main wind threat
during the day Saturday will be BRX, Platte County, and the south
Laramie Range and adjacent foothills, including the Interstate-80
summit. Flow aloft above the Laramie Range will be moderately strong
with great downward omegas. Best chance for 60 to 65 MPH gusts looks
to be from early to late morning on Saturday. Winds start to relax
Saturday afternoon as flow aloft weakens with the passage of a cold
front.

This cold front will be predominately dry for the lower elevations.
However, can't rule out some brief snow flurries or showers in
Carbon and northern Albany County as some of the Hi-Res models show
some showers late tonight. The Sierra Madre and Snowy Ranges will
see snow showers with accumulation. Accumulation looks to be between
2 and 6 inches with the higher peaks seeing up to 10 inches.

Sunday, temperatures will be about 5 degrees cooler behind the
front. But, conditions will be dry with mostly sunny skies as an
upper-level ridge starts to build in from the west. This will usher
in a pattern change for the start of the week.

.LONG TERM...(Saturday night through Friday)
Issued at 131 PM MST Fri Jan 7 2022

Little change from the previous forecast. An extended period of dry
and milder weather is on track for southeast Wyoming and western
Nebraska through much of next week. High pressure at the surface and
aloft will build into the region through the middle of the week.
This pressure pattern will promote lighter winds, with above normal
temperatures.

The 12Z extended range model guidance still tracks a cutoff upper
level low across the southwestern CONUS by the end of the week. This
would keep most of its associated precipitation south of the CWA.
The only fly in the ointment would be a cold front that backdoors
the area Friday, resulting in small chances for snow showers for the
higher terrain and cooler temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1019 PM MST Fri Jan 7 2022

Scattered light snow showers near KRWL could drop visibility into
MVFR between 08z and 12z. Otherwise, mainly VFR expected. There is
some uncertainty in the wind speeds at KLAR and KCYS where
transient mountain wave activity could briefly increase the winds
with gusts to around 30kts tonight, but confidence is too low to
add to the TAF. LLWS present at most terminals tonight with strong
westerly winds in the lower atmosphere but decoupled from the
surface. Lighter winds expected in Nebraska, turning more
northerly midday with a weak cold front passing through.

&&

.FIRE WEATHER...
Issued at 131 PM MST Fri Jan 7 2022

Minimal fire weather concerns over the weekend with recent
snowfall. New mountain snow accumulation expected over the
weekend. The area will begin to dry out and warm up starting on
Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 AM MST Saturday for WYZ112.

     High Wind Warning until 5 AM MST Saturday for WYZ110.

     High Wind Warning from 2 AM to 5 PM MST Saturday for WYZ106-107-
     116-117.

NE...None.
&&

UPDATE...GCC
SHORT TERM...SF
LONG TERM...MAJ
AVIATION...MN
FIRE WEATHER...SF
Hazardous weather outlook, Jan 7, 2:03 PM MST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
203 PM MST Fri Jan 7 2022

WYZ101>119-082115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
203 PM MST Fri Jan 7 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High winds are expected across parts of southeast Wyoming. Refer
to the current High Wind Warnings for more details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Mountain snow is expected in the Sierra Madre and Snowy Ranges on
Saturday. High winds will continue for parts of southeast
Wyoming on Saturday. Refer to High Wind Warnings for more
details.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-082115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
203 PM MST Fri Jan 7 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 7, 8:22 PM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
822 PM MST FRI JAN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
01/07/2022  M67 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE WYDOT SITE. SUSTAINED WINDS 46 MPH.

0738 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
01/07/2022  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS 40 MPH.

&&

GCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, East Platte County

When
January 8, 2:16 AM MST to 4:20 AM MST
Where
East Platte County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT sensor along Interstate 25 at Coleman.

High Wind, South Laramie Range

When
January 8, 6:54 AM MST to 7:52 AM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR station at UR535 or 2 west northwest of Buford. WYDOT site at Buford East reported sustained winds of 40 mph from 8/6:52 AM to 8/752 AM as well.

High Wind, Central Laramie Range and Southwest Platte County

When
January 8, 8:36 AM MST to 10:06 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux on Interstate 25 reported strong wind gusts in excess of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991928, 991930, 991927.